Reuters Health Information 2007. © 2007 Reuters Ltd.
Republication or redistribution of Reuters content, including by framing or similar means, is expressly prohibited without the prior written consent of Reuters. Reuters shall not be liable for any errors or delays in the content, or for any actions taken in reliance thereon. Reuters and the Reuters sphere logo are registered trademarks and trademarks of the Reuters group of companies around the world.
NEW YORK (Reuters Health) Mar 19 - Among depressed elderly patients, use of a selective serotonin reuptake inhibitor (SSRI) may lead to apathy, despite improvements in depressive symptoms, clinicians in Canada report.
These findings support research reported "over the past decade that the use of SSRIs may associate with the emergence of apathy," Dr. Nahathai Wongpakaran and co-investigators from the University of Toronto, Baycrest, point out in the Annals of General Psychiatry published online February 21.
In the Baycrest Centre for Geriatric Care's Day Hospital Database, Dr. Wongpakaran's group identified 384 elderly depressed patients; 160 were treated with an SSRI and 224 with a non-SSRI antidepressant.
Using an apathy subscale the researchers had developed based on the Geriatric Depression and the Hamilton Rating Scales, they determined that 153 SSRI users were apathetic at admission and 128 remained apathetic at discharge, while 214 patients who received other antidepressants were apathetic at admission and 157 remained apathetic at discharge.
While SSRI use was not a predictor of apathy at admission, it was at discharge (p = 0.0029), according to the researchers. The SSRI user group showed more patients with apathy than the non-SSRI user group with a crude odds ratio of 1.71 and an adjusted odds ratio of 1.90.
It's worth noting, the authors say, that among both SSRI users and non-SSRI users, all apathy scores were lower at discharge than at admission to the day hospital. Therefore, both SSRIs and non-SSRIs appeared to be somewhat effective in treating the apathy of depression.
Dr. Wongpakaran and colleagues conclude that "patients and caregivers should be informed to be more aware of this potential adverse effect when using SSRIs. Careful monitoring for apathy, and consideration of switching antidepressant class in patients presenting with apathy, should be undertaken in all patients receiving an SSRI."
Ann Gen Psych 2007;6:7.